Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 151, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 3, 2020, 3:27 PM CDT for Benton County, Carroll County, Henry County, Tennessee. It was in force for 18 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 3:27 PM CDT (20:27 UTC)
- Expired
- May 3, 2020, 3:45 PM CDT
- In force
- 18 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Benton County, TN, Carroll County, TN, Henry County, TN
The radar
The Ft Campbell radar (KHPX), 91 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 3:39 PM CDT | TSTM WND DMG | Hollow Rock, TN | LARGE TREE ON POWER LINES |
| May 3, 3:43 PM CDT | TSTM WND DMG | Bruceton, TN | POWER LINES DOWN AND POLE ONTO HOUSE ON LANKFORD LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 11:44 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145
WUUS54 KMEG 032027
SVRMEG
TNC005-017-079-032045-
/O.NEW.KMEG.SV.W.0151.200503T2027Z-200503T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
327 PM CDT Sun May 3 2020
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Benton County in western Tennessee...
Northeastern Carroll County in western Tennessee...
Eastern Henry County in western Tennessee...
* Until 345 PM CDT.
* At 327 PM CDT, severe thunderstorms were located along a line
extending from Paris Landing State Park to 6 miles southeast of
Springville to near Bruceton, moving east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Camden, Paris Landing State Park, Bruceton, Vale, Springville,
Hollow Rock, Big Sandy, Haigler Ridge, Manleyville, Old
Springville, Buchanan, Sunnyside, Spring Creek, Pine Hill, Nathan
Bedford Forrest State Park and Big Sandy Unit Tennessee National
Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3603 8800 3600 8800 3603 8833 3617 8824
3650 8824 3650 8806 3644 8806 3628 8795
3622 8795 3616 8792 3613 8792
TIME...MOT...LOC 2027Z 268DEG 49KT 3644 8805 3619 8805 3600 8817
HAIL...<.75IN
WIND...70MPH
$$1 follow-up statement
851
WWUS54 KMEG 032042
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
342 PM CDT Sun May 3 2020
TNC005-017-079-032052-
/O.EXP.KMEG.SV.W.0151.000000T0000Z-200503T2045Z/
Benton TN-Carroll TN-Henry TN-
342 PM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR BENTON...NORTHEASTERN CARROLL
AND EASTERN HENRY COUNTIES WILL EXPIRE AT 345 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
western Tennessee.
LAT...LON 3603 8800 3600 8800 3603 8833 3617 8824
3650 8824 3650 8806 3644 8806 3628 8795
3622 8795 3616 8792 3613 8792
TIME...MOT...LOC 2042Z 268DEG 49KT 3645 8782 3620 8782 3601 8794
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:27 PM CDT, 0 minutes earlier.
Area forecast discussion, May 3, 3:27 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Memphis TN 327 PM CDT Sun May 3 2020 .DISCUSSION... A very impressive bow echo is moving rapidly eastward across the Mid-South this afternoon. Widespread damaging winds and marginally severe hail have been common with this system as it moves through an unstable and sheared environment, highlighted by ~2000 J/kg of MLCAPE and 40+ kts of EBWD. The 0-3km shear vectors are from due west at 25-30 kts which is helping to sustain the northern end of the bow, but the southern flank is lagging behind and may persist a bit longer than previously anticipated. With that in mind, the potential for a few strong storms may persist into the evening hours but we should see a gradual decline in coverage/intensity as the forcing associated with the shortwave trough moves east of the area. After some AM convection, there may be a bit of a lull in rain chances for tomorrow. However, as we move into late afternoon and evening, showers and thunderstorms are expected to increase once again as a shortwave trough moves across the Central Plains. An attendant surface low will move across the Ozarks into the OH Valley, dragging a cold front through the Mid-South. This front will serve as the impetus for convection Monday night into Tuesday. There is a Slight Risk for northeast AR, northwest TN, and the Bootheel with a Marginal Risk extending south from there. Rain will end from northwest to southeast Tuesday evening as a slightly cooler, drier air mass settles over the region. Expect a few nice days across the Mid-South for Wednesday and Thursday in the 70s and lows in the 40s and 50s. A reinforcing front will move through the region late in the week, cooling temperatures off a bit. We'll also see the effects of a potent shortwave trough diving south across the Great Lakes. This will bring another chance for showers and a few thunderstorms Thursday night through Friday night. The weekend is looking pretty good at this time with dry weather and below normal temperatures. MJ && .AVIATION... /18Z TAFs/ Active weather period for most of our TAF sites this forecast cycle. Line of TSRA will move rapidly east near the AR/MO and TN/KY borders, and may affect northern TAF sites with TSRA and gusty OUTFLOW winds. Surface cold front will move through overnight, continuing the threat for at least SHRA at all except KTUP. Lower cigs also expected with frontal boundary, will take to lower bound of MVFR for now. SSW surface winds, some gusty, will swing to N/NE following front passage. GW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 3, 11:44 AM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 1144 AM CDT Sun May 3 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-041100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 1144 AM CDT Sun May 3 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Confidence is increasing that a cluster of strong to severe storms will affect northeast Arkansas, the Missouri Bootheel, and northwest Tennessee this afternoon. Damaging winds are the primary hazard with large hail being a secondary concern. A Severe Thunderstorm Watch is in effect from Harrisburg, to Brownsville, to Decaturville through 6 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong to severe storms are possible along and north of the Tennessee and Mississippi state line late Monday afternoon into Monday evening. Best chances for severe storms will be across Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee. Damaging winds and large hail are the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. MJ
In the hours before
Local storm report, May 3, 3:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND GST 5 WNW PARIS 36.34N 88.38W
05/03/2020 M59 MPH HENRY TN AWOS
51 KT WIND GUST
&&
SMWLocal storm report, May 3, 3:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 5 ENE UNION CITY 36.45N 88.97W
05/03/2020 OBION TN TRAINED SPOTTER
SEVERAL TREES DOWN.
&&Local storm report, May 3, 3:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG PARIS 36.30N 88.31W
05/03/2020 HENRY TN AMATEUR RADIO
TREE ONTO A HOUSE ON BALLYWOOD
&&
SMWLocal storm report, May 3, 3:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG HUNTINGDON 36.01N 88.41W
05/03/2020 CARROLL TN FIRE DEPT/RESCUE
SEVERAL TREES AND POWERLINES DOWN
&&
SMWLocal storm report, May 3, 3:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST JACKSON 35.63N 88.83W
05/03/2020 E60 MPH MADISON TN SOCIAL MEDIA
60 MPH WIND GUST
&&
SMWLocal storm report, May 3, 3:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
327 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG BROWNSVILLE 35.59N 89.25W
05/03/2020 HAYWOOD TN LAW ENFORCEMENT
LARGE TREE DOWN BY BROWNSVILLE PD
&&
SMWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:30 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Obion | 45 min |
| May 3, 2:09 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Lake, Obion, Weakley | 51 min |
| May 3, 2:15 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale, Tipton | 45 min |
| May 3, 2:38 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Gibson, Henry, Weakley | 52 min |
| May 3, 2:48 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Fayette, Gibson, Haywood, Lauderdale and 2 more | 42 min |
| May 3, 3:10 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Chester, Crockett, Fayette, Gibson and 4 more | 50 min |
| May 3, 3:31 PM CDT | Tornado Warning | MEG | Decatur, Henderson | 26 min |
| May 3, 3:35 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Chester, Decatur, Hardeman, Hardin, Henderson and 2 more | 40 min |
| May 3, 4:02 PM CDT | Special Weather Statement | MEG | Haywood | 28 min |
| May 3, 4:10 PM CDT | Special Weather Statement | MEG | Lauderdale | 35 min |
| May 3, 4:10 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 35 min |
| May 3, 4:15 PM CDT | Severe Thunderstorm Warning | MEG | Hardin | 30 min |
| May 3, 4:19 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Haywood, Lauderdale | 41 min |
| May 3, 4:31 PM CDT | Special Weather Statement | MEG | McNairy | 29 min |
| May 3, 4:50 PM CDT | Special Weather Statement | MEG | Madison | 25 min |
| May 3, 5:11 PM CDT | Special Weather Statement | MEG | Dyer | 19 min |
| May 3, 5:25 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Dyer, Gibson, Madison | 50 min |
| May 3, 5:40 PM CDT | Special Weather Statement | MEG | Dyer | 20 min |
| May 3, 5:51 PM CDT | Special Weather Statement | MEG | Chester | 24 min |
| May 3, 5:54 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy, Madison | 20 min |
| May 3, 6:06 PM CDT | Special Weather Statement | MEG | Crockett | 9 min |
| May 3, 6:12 PM CDT | Special Weather Statement | MEG | Henderson | 48 min |
| May 3, 6:25 PM CDT | Special Weather Statement | MEG | Decatur | 50 min |
| May 3, 6:34 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson, Madison | 41 min |
| May 3, 6:43 PM CDT | Areal Flood Advisory | MEG | Carroll, Crockett, Dyer, Gibson, Henderson, Madison | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.